July  2016, 36(7): 3993-4014. doi: 10.3934/dcds.2016.36.3993

Differentiability of Hausdorff dimension of the non-wandering set in a planar open billiard

1. 

Department of Mathematics and Statistics, The University of Western Australia, Perth, Australia

Received  April 2015 Revised  November 2015 Published  March 2016

We consider open billiards in the plane satisfying the no-eclipse condition. We show that the points in the non-wandering set depend differentiably on deformations to the boundary of the billiard. We use Bowen's equation to estimate the Hausdorff dimension of the non-wandering set of the billiard. Finally we show that the Hausdorff dimension depends differentiably on sufficiently smooth deformations to the boundary of the billiard, and estimate the derivative with respect to such deformations.
Citation: Paul Wright. Differentiability of Hausdorff dimension of the non-wandering set in a planar open billiard. Discrete and Continuous Dynamical Systems, 2016, 36 (7) : 3993-4014. doi: 10.3934/dcds.2016.36.3993
References:
[1]

R. Abraham and J. E. Marsden, Foundations of Mechanics, Benjamin Cummings, Reading, MA, 1978.

[2]

L. F. A. Arbogast, Du Calcul Des Dérivations, LeVrault Frères, Strasbourg, 1800.

[3]

C. Arzelà, Sulle funzioni di linee, Mem. Accad. Sci. Bologna, 5 (1895), 55-74.

[4]

L. Barreira and K. Gelfert, Dimension estimates in smooth dynamics: A survey of recent results, Ergod. Theory and Dyn. Syst., 31 (2011), 641-671. doi: 10.1017/S014338571000012X.

[5]

L. Barreira, A non-additive thermodynamic formalism and applications to dimension theory of hyperbolic dynamical systems, Ergod. Theory and Dyn. Syst., 16 (1996), 871-927. doi: 10.1017/S0143385700010117.

[6]

R. Bowen, Periodic orbits for hyperbolic flows, Amer. J. Math., 94 (1972), 1-30. doi: 10.2307/2373590.

[7]

R. Bowen, Hausdorff dimension of quasi-circles, Pub. Math. de l'IHÉS, 50 (1979), 11-25.

[8]

N. Chernov and R. Markarian, Chaotic Billiards, Mathematical Surveys and Monographs, vol. 127. Amer. Math. Soc., Providence, RI, 2006. doi: 10.1090/surv/127.

[9]

M. Ikawa, Decay of solutions of the wave equation in the exterior of several convex bodies, Ann. Inst. Fourier, 38 (1988), 113-146. doi: 10.5802/aif.1137.

[10]

A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, vol. 54. Cambridge Univ. Press, 1995. doi: 10.1017/CBO9780511809187.

[11]

A. Katok, G. Knieper, M. Pollicott and H. Weiss, Differentiability and analyticity of topological entropy for Anosov and geodesic flows, Inventiones Math., 98 (1989), 581-597. doi: 10.1007/BF01393838.

[12]

L. Kaup and B. Kaup, Holomorphic Functions of Several Variables: An Introduction to the Fundamental Theory, vol. 3. Walter de Gruyter, 1983. doi: 10.1515/9783110838350.

[13]

R. Kenny, Estimates of Hausdorff dimension for the non-wandering set of an open planar billiard, Can. J. Math., 56 (2004), 115-133. doi: 10.4153/CJM-2004-006-8.

[14]

A. Lopes and R. Markarian, Open billiards: Invariant and conditionally invariant probabilities on cantor sets, SIAM J. on App. Math., 56 (1996), 651-680. doi: 10.1137/S0036139995279433.

[15]

R. Mañé, The Hausdorff dimension of horseshoes of diffeomorphisms of surfaces, Bol. Soc. Bras. Mat., 20 (1990), 1-24. doi: 10.1007/BF02585431.

[16]

H. McCluskey and A. Manning, Hausdorff dimension for horseshoes, Ergod. Theory and Dyn. Syst., 3 (1983), 251-260. doi: 10.1017/S0143385700001966.

[17]

R. L. Mishkov, Generalization of the formula of Faá di Bruno for a composite function with a vector argument, Int. J. Math. and Math. Sci., 24 (2000), 481-491. doi: 10.1155/S0161171200002970.

[18]

T. Morita, The symbolic representation of billiards without boundary condition, Tran. Amer. Math. Soc., 325 (1991), 819-828. doi: 10.1090/S0002-9947-1991-1013334-6.

[19]

W. Parry and M. Pollicott, Zeta Functions and the Periodic Orbit Structure of Hyperbolic Dynamics, Astérisque, vol. 187-188. Soc. Math. France, Montrouge, 1990.

[20]

Ya. B. Pesin, Dimension Theory in Dynamical Systems: Contemporary Views and Applications, Chicago Lect. Math. Uni. of Chicago Press, 1997. doi: 10.7208/chicago/9780226662237.001.0001.

[21]

P. Richardson, Natural Smooth Measures on the Leaves of the Unstable Manifold of Open Billiard Dynamical Systems, Diss. Univ. of North Texas, 1998.

[22]

V. Petkov and L. Stoyanov, Geometry of Reflecting Rays and Inverse Spectral Problems, Wiley, Chichester, 1992.

[23]

W. Rudin, Principles of Mathematical Analysis, McGraw-Hill, New York, 3rd ed., 1964.

[24]

D. Ruelle, Differentiation of SRB states, Comm. Math. Phys., 187 (1997), 227-241. doi: 10.1007/s002200050134.

[25]

Ya. G. Sinai, Dynamical systems with elastic reflections, Russian Math. Surv., 25 (1970), 137-191.

[26]

J. Sjöstrand, Geometric bounds on the density of resonances for semiclassical problems, Duke Math. J., 60 (1990), 1-57. doi: 10.1215/S0012-7094-90-06001-6.

[27]

L. Stoyanov, An estimate from above of the number of periodic orbits for semi-dispersed billiards, Comm. Math. Phys., 124 (1989), 217-227. doi: 10.1007/BF01219195.

[28]

L. Stoyanov, Exponential instability for a class of dispersing billiards, Ergod. Theory and Dyn. Syst., 19 (1999), 201-226. doi: 10.1017/S0143385799126543.

[29]

J. M. Varah, A lower bound for the smallest singular value of a matrix, Linear Alg. and Its Appl., 11 (1975), 3-5. doi: 10.1016/0024-3795(75)90112-3.

[30]

P. Walters, An Introduction to Ergodic Theory, vol. 79. Springer, New York, 1982.

[31]

P. Wright, Estimates of Hausdorff dimension for non-wandering sets of higher dimensional open billiards, Can. J. Math., 65 (2013), 1384-1400. doi: 10.4153/CJM-2013-030-0.

show all references

References:
[1]

R. Abraham and J. E. Marsden, Foundations of Mechanics, Benjamin Cummings, Reading, MA, 1978.

[2]

L. F. A. Arbogast, Du Calcul Des Dérivations, LeVrault Frères, Strasbourg, 1800.

[3]

C. Arzelà, Sulle funzioni di linee, Mem. Accad. Sci. Bologna, 5 (1895), 55-74.

[4]

L. Barreira and K. Gelfert, Dimension estimates in smooth dynamics: A survey of recent results, Ergod. Theory and Dyn. Syst., 31 (2011), 641-671. doi: 10.1017/S014338571000012X.

[5]

L. Barreira, A non-additive thermodynamic formalism and applications to dimension theory of hyperbolic dynamical systems, Ergod. Theory and Dyn. Syst., 16 (1996), 871-927. doi: 10.1017/S0143385700010117.

[6]

R. Bowen, Periodic orbits for hyperbolic flows, Amer. J. Math., 94 (1972), 1-30. doi: 10.2307/2373590.

[7]

R. Bowen, Hausdorff dimension of quasi-circles, Pub. Math. de l'IHÉS, 50 (1979), 11-25.

[8]

N. Chernov and R. Markarian, Chaotic Billiards, Mathematical Surveys and Monographs, vol. 127. Amer. Math. Soc., Providence, RI, 2006. doi: 10.1090/surv/127.

[9]

M. Ikawa, Decay of solutions of the wave equation in the exterior of several convex bodies, Ann. Inst. Fourier, 38 (1988), 113-146. doi: 10.5802/aif.1137.

[10]

A. Katok and B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, vol. 54. Cambridge Univ. Press, 1995. doi: 10.1017/CBO9780511809187.

[11]

A. Katok, G. Knieper, M. Pollicott and H. Weiss, Differentiability and analyticity of topological entropy for Anosov and geodesic flows, Inventiones Math., 98 (1989), 581-597. doi: 10.1007/BF01393838.

[12]

L. Kaup and B. Kaup, Holomorphic Functions of Several Variables: An Introduction to the Fundamental Theory, vol. 3. Walter de Gruyter, 1983. doi: 10.1515/9783110838350.

[13]

R. Kenny, Estimates of Hausdorff dimension for the non-wandering set of an open planar billiard, Can. J. Math., 56 (2004), 115-133. doi: 10.4153/CJM-2004-006-8.

[14]

A. Lopes and R. Markarian, Open billiards: Invariant and conditionally invariant probabilities on cantor sets, SIAM J. on App. Math., 56 (1996), 651-680. doi: 10.1137/S0036139995279433.

[15]

R. Mañé, The Hausdorff dimension of horseshoes of diffeomorphisms of surfaces, Bol. Soc. Bras. Mat., 20 (1990), 1-24. doi: 10.1007/BF02585431.

[16]

H. McCluskey and A. Manning, Hausdorff dimension for horseshoes, Ergod. Theory and Dyn. Syst., 3 (1983), 251-260. doi: 10.1017/S0143385700001966.

[17]

R. L. Mishkov, Generalization of the formula of Faá di Bruno for a composite function with a vector argument, Int. J. Math. and Math. Sci., 24 (2000), 481-491. doi: 10.1155/S0161171200002970.

[18]

T. Morita, The symbolic representation of billiards without boundary condition, Tran. Amer. Math. Soc., 325 (1991), 819-828. doi: 10.1090/S0002-9947-1991-1013334-6.

[19]

W. Parry and M. Pollicott, Zeta Functions and the Periodic Orbit Structure of Hyperbolic Dynamics, Astérisque, vol. 187-188. Soc. Math. France, Montrouge, 1990.

[20]

Ya. B. Pesin, Dimension Theory in Dynamical Systems: Contemporary Views and Applications, Chicago Lect. Math. Uni. of Chicago Press, 1997. doi: 10.7208/chicago/9780226662237.001.0001.

[21]

P. Richardson, Natural Smooth Measures on the Leaves of the Unstable Manifold of Open Billiard Dynamical Systems, Diss. Univ. of North Texas, 1998.

[22]

V. Petkov and L. Stoyanov, Geometry of Reflecting Rays and Inverse Spectral Problems, Wiley, Chichester, 1992.

[23]

W. Rudin, Principles of Mathematical Analysis, McGraw-Hill, New York, 3rd ed., 1964.

[24]

D. Ruelle, Differentiation of SRB states, Comm. Math. Phys., 187 (1997), 227-241. doi: 10.1007/s002200050134.

[25]

Ya. G. Sinai, Dynamical systems with elastic reflections, Russian Math. Surv., 25 (1970), 137-191.

[26]

J. Sjöstrand, Geometric bounds on the density of resonances for semiclassical problems, Duke Math. J., 60 (1990), 1-57. doi: 10.1215/S0012-7094-90-06001-6.

[27]

L. Stoyanov, An estimate from above of the number of periodic orbits for semi-dispersed billiards, Comm. Math. Phys., 124 (1989), 217-227. doi: 10.1007/BF01219195.

[28]

L. Stoyanov, Exponential instability for a class of dispersing billiards, Ergod. Theory and Dyn. Syst., 19 (1999), 201-226. doi: 10.1017/S0143385799126543.

[29]

J. M. Varah, A lower bound for the smallest singular value of a matrix, Linear Alg. and Its Appl., 11 (1975), 3-5. doi: 10.1016/0024-3795(75)90112-3.

[30]

P. Walters, An Introduction to Ergodic Theory, vol. 79. Springer, New York, 1982.

[31]

P. Wright, Estimates of Hausdorff dimension for non-wandering sets of higher dimensional open billiards, Can. J. Math., 65 (2013), 1384-1400. doi: 10.4153/CJM-2013-030-0.

[1]

Song Shao, Xiangdong Ye. Non-wandering sets of the powers of maps of a star. Discrete and Continuous Dynamical Systems, 2003, 9 (5) : 1175-1184. doi: 10.3934/dcds.2003.9.1175

[2]

Manuel Fernández-Martínez. A real attractor non admitting a connected feasible open set. Discrete and Continuous Dynamical Systems - S, 2019, 12 (4&5) : 723-725. doi: 10.3934/dcdss.2019046

[3]

Alexey Glutsyuk, Yury Kudryashov. No planar billiard possesses an open set of quadrilateral trajectories. Journal of Modern Dynamics, 2012, 6 (3) : 287-326. doi: 10.3934/jmd.2012.6.287

[4]

Stefanie Hittmeyer, Bernd Krauskopf, Hinke M. Osinga, Katsutoshi Shinohara. How to identify a hyperbolic set as a blender. Discrete and Continuous Dynamical Systems, 2020, 40 (12) : 6815-6836. doi: 10.3934/dcds.2020295

[5]

Yan Huang. On Hausdorff dimension of the set of non-ergodic directions of two-genus double cover of tori. Discrete and Continuous Dynamical Systems, 2018, 38 (5) : 2395-2409. doi: 10.3934/dcds.2018099

[6]

Yakov Pesin, Vaughn Climenhaga. Open problems in the theory of non-uniform hyperbolicity. Discrete and Continuous Dynamical Systems, 2010, 27 (2) : 589-607. doi: 10.3934/dcds.2010.27.589

[7]

Zheng Yin, Ercai Chen. Conditional variational principle for the irregular set in some nonuniformly hyperbolic systems. Discrete and Continuous Dynamical Systems, 2016, 36 (11) : 6581-6597. doi: 10.3934/dcds.2016085

[8]

Lan Wen. On the preperiodic set. Discrete and Continuous Dynamical Systems, 2000, 6 (1) : 237-241. doi: 10.3934/dcds.2000.6.237

[9]

François Berteloot, Tien-Cuong Dinh. The Mandelbrot set is the shadow of a Julia set. Discrete and Continuous Dynamical Systems, 2020, 40 (12) : 6611-6633. doi: 10.3934/dcds.2020262

[10]

Simon Castle, Norbert Peyerimhoff, Karl Friedrich Siburg. Billiards in ideal hyperbolic polygons. Discrete and Continuous Dynamical Systems, 2011, 29 (3) : 893-908. doi: 10.3934/dcds.2011.29.893

[11]

Mariusz Michta. Stochastic inclusions with non-continuous set-valued operators. Conference Publications, 2009, 2009 (Special) : 548-557. doi: 10.3934/proc.2009.2009.548

[12]

José M. Arrieta, Raúl Ferreira, Arturo de Pablo, Julio D. Rossi. Stability of the blow-up time and the blow-up set under perturbations. Discrete and Continuous Dynamical Systems, 2010, 26 (1) : 43-61. doi: 10.3934/dcds.2010.26.43

[13]

James W. Cannon, Mark H. Meilstrup, Andreas Zastrow. The period set of a map from the Cantor set to itself. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2667-2679. doi: 10.3934/dcds.2013.33.2667

[14]

Vanderlei Horita, Marcelo Viana. Hausdorff dimension for non-hyperbolic repellers II: DA diffeomorphisms. Discrete and Continuous Dynamical Systems, 2005, 13 (5) : 1125-1152. doi: 10.3934/dcds.2005.13.1125

[15]

Carlos Matheus, Jacob Palis. An estimate on the Hausdorff dimension of stable sets of non-uniformly hyperbolic horseshoes. Discrete and Continuous Dynamical Systems, 2018, 38 (2) : 431-448. doi: 10.3934/dcds.2018020

[16]

Luke G. Rogers, Alexander Teplyaev. Laplacians on the basilica Julia set. Communications on Pure and Applied Analysis, 2010, 9 (1) : 211-231. doi: 10.3934/cpaa.2010.9.211

[17]

Nancy Guelman, Jorge Iglesias, Aldo Portela. Examples of minimal set for IFSs. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5253-5269. doi: 10.3934/dcds.2017227

[18]

Yuanfen Xiao. Mean Li-Yorke chaotic set along polynomial sequence with full Hausdorff dimension for $ \beta $-transformation. Discrete and Continuous Dynamical Systems, 2021, 41 (2) : 525-536. doi: 10.3934/dcds.2020267

[19]

Asma Azaiez. Refined regularity for the blow-up set at non characteristic points for the vector-valued semilinear wave equation. Communications on Pure and Applied Analysis, 2019, 18 (5) : 2397-2408. doi: 10.3934/cpaa.2019108

[20]

Laetitia Paoli. A proximal-like algorithm for vibro-impact problems with a non-smooth set of constraints. Conference Publications, 2011, 2011 (Special) : 1186-1195. doi: 10.3934/proc.2011.2011.1186

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (137)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]